Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS St. Louis, MO

July 26, 2022Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 26, 2022, 4:19 AM CDT for Clinton County, Washington County, Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2022, 4:19 AM CDT (09:19 UTC)
Expired
Jul 26, 2022, 10:15 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:15 AM CDTHEAVY RAIN 3.34Okawville, ILAM OBSERVATION, RAIN CONTINUED.
Jul 26, 7:00 AM CDTHEAVY RAIN 1.791 Nnw Breese, ILAM OBSERVATION, RAIN CONTINUED.
Jul 26, 9:00 AM CDTFLASH FLOODNashville, ILREPORTS OF NUMEROUS ROADS UNDER WATER ACROSS MUCH OF WASHINGTON COUNTY.
Jul 26, 9:04 AM CDTHEAVY RAIN 3.92 Se Trenton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 281 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WGUS53 KLSX 260919
FFWLSX
ILC027-189-261515-
/O.NEW.KLSX.FF.W.0019.220726T0919Z-220726T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
419 AM CDT Tue Jul 26 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Clinton County in south central Illinois...
  Washington County in south central Illinois...

* Until 1015 AM CDT.

* At 419 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Breese, New Baden, Carlyle, Nashville, Trenton, Aviston, 
  Okawville, St. Rose, Germantown, Albers, Wamac, Beckemeyer, Lively 
  Grove, Irvington, Ashley, Shattuc, Jamestown, New Memphis, Boulder 
  and Bartelso.

This includes the following State Parks...
	Carlyle Lake Recreational Area.

This includes the following highways...
	Interstate 64 in Illinois between exits 34 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3866 8970 3866 8960 3874 8960 3874 8914
      3825 8915 3829 8970

FLASH FLOOD...RADAR INDICATED

$$

Britt
2 follow-up statements
772 
WGUS73 KLSX 261020
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
520 AM CDT Tue Jul 26 2022

ILC027-189-261515-
/O.CON.KLSX.FF.W.0019.000000T0000Z-220726T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Washington IL-
520 AM CDT Tue Jul 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT THIS 
MORNING FOR CLINTON AND WASHINGTON COUNTIES IN SOUTH CENTRAL 
ILLINOIS...

At 520 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts of 1 to 3 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Breese, New Baden, Carlyle, Nashville, Trenton, Aviston, 
  Okawville, St. Rose, Germantown, Albers, Wamac, Beckemeyer, Lively 
  Grove, Irvington, Ashley, Shattuc, Jamestown, New Memphis, Boulder 
  and Bartelso.

This includes the following State Parks...
	Carlyle Lake Recreational Area.

This includes the following highways...
	Interstate 64 in Illinois between exits 34 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3866 8970 3866 8960 3874 8960 3874 8914
      3825 8915 3829 8970

FLASH FLOOD...RADAR INDICATED

$$

Britt
080 
WGUS73 KLSX 261245
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
745 AM CDT Tue Jul 26 2022

ILC027-189-261515-
/O.CON.KLSX.FF.W.0019.000000T0000Z-220726T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Washington IL-
745 AM CDT Tue Jul 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT THIS 
MORNING FOR CLINTON AND WASHINGTON COUNTIES IN SOUTH CENTRAL 
ILLINOIS...

At 745 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Breese, New Baden, Carlyle, Nashville, Trenton, Aviston, 
  Okawville, St. Rose, Germantown, Albers, Wamac, Beckemeyer, Lively 
  Grove, Irvington, Ashley, Shattuc, Jamestown, New Memphis, Boulder 
  and Bartelso.

This includes the following State Parks...
	Carlyle Lake Recreational Area.

This includes the following highways...
	Interstate 64 in Illinois between exits 34 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3866 8970 3866 8960 3874 8960 3874 8914
      3825 8915 3829 8970

FLASH FLOOD...RADAR INDICATED

$$

Britt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:02 AM CDT, 17 minutes earlier.

Area forecast discussion, Jul 26, 4:02 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
402 AM CDT Tue Jul 26 2022

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 401 AM CDT Tue Jul 26 2022

Active weather has unfolded and continues to play out through the
region this morning. The pattern will remain active through the
period with several items to address:

1) Thunderstorms have been training from sections of central and
northeast Missouri, southeastward through east-central Missouri and
into southwest Illinois.

2) Sections of southeast Missouri and southwest Illinois will clear
enough this afternoon to allow temperatures to climb into the 90s,
coupled with higher dewpoints that will result in heat index values
above 105 degrees.

3) Isolated afternoon and evening thunderstorms over southeast
Missouri and southwest Illinois could become strong to severe.

4) Additional showers and thunderstorms are expected to develop late
tonight into early Wednesday, some of which could result in locally
heavy rainfall.

The initial threat stems from what is becoming an increasingly
serious flash flooding situation across the region. Radar analysis
shows a line of convection extending east to west from interior
sections of Illinois through east-central Missouri back through
northwest Missouri. Thunderstorms are embedded within the line,
especially at the southern most edge of the activity. This coincides
along a mid-level CAPE gradient in conjunction with strong mid-level
warm air advection that is advancing southwest to northeast on a 40-
50 knot LLJ, overtop a surface stationary boundary that extends
across sections of southern Missouri and Illinois. Bufkit overviews
show warm cloud depths of 12k-14k feet or so along with SPC meso
analysis depicting a broad area of PWATs ranging from 2.00 to 2.40
inches. This has given rise to very heavy rainfall with widespread
amounts ranging from 1 to 4 inches. Localized rates of 2-3 inches
per hour have been noted with localized totals of 5-7+ inches being
reported in a line from Mexico, MO through the St. Louis Metro.
Despite dry weather, much of this is more than overcoming what was
originally high flash flood guidance thresholds. Convection extends
back through northwest Missouri with westerly propagation vectors
over northern Missouri turning southeast over the eastern sections
of the state. Activity is likely to continue through mid-morning
until the LLJ begins to wane and mid-level lift evacuates between
13z and 15z. Until then, anyone traveling this morning should be
advised that many roadways have been reported to having standing
water with additional rain potentially worsening conditions until
activity weakens.

As this initial round weakens/exits to the east from mid to late
morning, the focus will begin to shift toward the south. The
aforementioned stationary boundary begins to lift northeast as a
warm front from early to mid-afternoon. South of the front, cloud
cover will not be as thick and will even clear out enough to allow
temperatures to climb into the 90s. The combination of warmth and
dewpoints in the  70s will result in heat index values peaking
between 105-107 degrees over southeast Missouri and far southwest
Illinois. A heat advisory has been issued for the affected locations
and will run through 00z this evening.

The caveat with the heat will be the potential for isolated
afternoon and evening thunderstorms. As the stationary boundary
lifts north as a warm front, it will draw higher surface moisture
northward with dewpoints in the 70s. SBCAPE values over southeast
Missouri climb to 3,000+ J/kg with low level lapse rates of 8-9C.
While this will support isolated to perhaps widely scattered
thunderstorms, marginal 0-6 km shear of around 25 knots will limit
their organization. Mid-level lapse rates are modest at 6-7C.
Therefore, there will likely be a quick window from 20z to 02z, when
isolated thunderstorms could become strong to severe with damaging
wind gusts being the main threat. Hail is also possible, but with
the depth of the warmth, damaging hail will likely be harder to come
by.

Another round of rainfall is expected late tonight into early
Wednesday. Current thinking is that the warm front will stall once
again in a general east/west orientation south of I-70. Though CAMs
are slightly different in exact placement, the general consensus is
for the showers and thunderstorms to line up in an area along and
just south of I-70. The difference with this round is that mid-level
flow turns more westerly with a more compact LLJ speed max
positioned over central Missouri with a weak upper level trough
extending southwest of the broader upper low well to the north. This
should help shunt the mid-level disturbance eastward through early
Wednesday with a more localize heavy rain threat. Nonetheless,
should heavy rain fall over locations that already received rainfall
this morning, flooding thresholds will be much lower. This will have
to be monitored as the forecast pans out. Beyond this wave, yet
additional isolated thunderstorms will be possible during the day
Wednesday. Isolated strong/severe potential exists, but will likely
be conditional based on how things recover behind the exiting
morning convection.

Maples

.LONG TERM...  (Wednesday through Next Monday)
Issued at 245 PM CDT Mon Jul 25 2022

Active pattern will persist through the rest of the work week with
several rounds of showers and storms. On Wednesday a more vigorous
shortwave will slide through the region with the best chances of
showers and storms Wednesday night through Thursday, mainly along
and south of I-70.

Even though the weekend looks dry, at least on Saturday, the latest
ECMWF as well as ensembles are indicating rain chances returning to
the region by Sunday. For now stuck with the NBM solution with
chance POPs Sunday through Monday.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1059 PM CDT Mon Jul 25 2022

Showers and thunderstorms have developed over central Missouri and
are moving northeast through central and east-central Missouri. As
the low level jet ramps up tonight and provides additional forcing
for precipitation, this convection is expected to continue through
the overnight hours and into Tuesday morning. All terminals are
forecast to be impacted by at least showers by morning, with KUIN,
KCOU, KSUS, and KSTL with TEMPO groups for thunder. KJEF and KCPS
were left out of this because of their positions south of where
thunderstorms are expected to flourish. The best chance to see heavy
rain and thunderstorms is early morning Tuesday, with mention of
showers being taken out of the TAFs by late morning/early
afternoon.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     89  75  88  74 /  80  70  50  50
Quincy          80  70  84  68 /  70  30  30  30
Columbia        90  71  88  71 /  40  70  50  50
Jefferson City  91  72  89  72 /  30  70  50  50
Salem           86  74  85  71 /  90  60  60  60
Farmington      94  74  89  71 /  30  50  50  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...IL...&&

WFO LSX
Hazardous weather outlook, Jul 25, 2:59 PM CDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
259 PM CDT Mon Jul 25 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
259 PM CDT Mon Jul 25 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight, including the potential for very
heavy rainfall and flooding. This threat is highest across sections
of northeast Missouri into west-central Illinois, where a flash flood
watch is in effect from 10PM this evening through 9AM Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms over parts of the area each day.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts in excess of an
inch or any flooding, if observed, to the National Weather
Service.

Byrd

In the hours before

Local storm report, Jul 26, 3:46 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HEAVY RAIN       1 SE SAINT PETERS       38.77N 90.59W
07/26/2022  M7.68 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

CVKING
Local storm report, Jul 26, 3:49 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HEAVY RAIN       1 SW FERGUSON           38.74N 90.30W
07/26/2022  M3.39 INCH       ST. LOUIS          MO   PUBLIC

&&
Local storm report, Jul 26, 4:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     HEAVY RAIN       SAINT PETERS            38.78N 90.60W
07/26/2022  M6.90 INCH       ST. CHARLES        MO   AMATEUR RADIO

&&

CVKING
Local storm report, Jul 26, 4:04 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
404 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     FLASH FLOOD      2 WSW SAINT ANN         38.72N 90.43W
07/26/2022                   ST. LOUIS          MO   AMATEUR RADIO

            FEE FEE ROAD AND ADIE ROAD, ALONG WITH
            WELSCH INDUSTRIAL CT AND LACKLAND - WATER
            OVER THE ROADWAYS WITH VEHICLES IN THE
            WATER.

&&

CVKING
Local storm report, Jul 26, 4:10 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HEAVY RAIN       1 SSE SAINT PAUL        38.84N 90.74W
07/26/2022  M9.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Jul 26, 4:18 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 AM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     HEAVY RAIN       1 NE O'FALLON           38.79N 90.70W
07/26/2022  M9.39 INCH       ST. CHARLES        MO   PUBLIC

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:42 AM CDTHeat AdvisoryLSXRandolph8 hr
Jul 26, 2:47 AM CDTFlash Flood WarningLSXMadison, Monroe, Saint Clair8 hr
Jul 26, 3:15 AM CDTFlash Flood WarningLSXBond, Fayette, Marion, Montgomery6 hr
Jul 26, 6:41 AM CDTFlash Flood WarningLSXMacoupin, Madison, Montgomery3 hr
Jul 26, 10:17 AM CDTAreal Flood WarningLSXClinton, Washington6 hr
Jul 26, 10:42 AM CDTAreal Flood WarningLSXMadison, Saint Clair6 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.